Alert archive / New Mexico / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this fire weather watch at Feb 9, 2021, 3:09 AM CST for Culberson County, Texas; 4 counties in New Mexico. It took effect at Feb 10, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2021, 3:09 AM CST (09:09 UTC)
- In effect from
- Feb 10, 2021, 12:00 PM CST
- Expired
- Feb 9, 2021, 2:08 PM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4363 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404 WWUS84 KMAF 090909 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 309 AM CST Tue Feb 9 2021 ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... .Above normal temperatures will combine with dry and windy conditions to produce critical fire weather across the Guadalupe and Delaware Mountains and surrounding plains in Culberson County this afternoon. NMZ116-TXZ270-271-273-092300- /O.UPG.KMAF.FW.A.0001.210209T1800Z-210210T0100Z/ /O.NEW.KMAF.FW.W.0002.210209T1800Z-210210T0100Z/ /O.NEW.KMAF.FW.A.0002.210210T1800Z-210211T0100Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 309 AM CST Tue Feb 9 2021 /209 AM MST Tue Feb 9 2021/ ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for the Guadalupe and Delaware mountains, as well as Eastern Culberson county, which is in effect from this afternoon through this evening. This Fire Weather Watch for the Guadalupe and Delaware mountains, as well as Eastern Culberson county, is in effect from Wednesday afternoon through Wednesday evening. * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Late this morning through early this evening for the Red Flag Warning. Wednesday afternoon and early evening for the Fire Weather Watch * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
431 WWUS84 KMAF 092008 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 208 PM CST Tue Feb 9 2021 ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... .Above normal temperatures will combine with dry and windy conditions to produce critical fire weather across the Guadalupe and Delaware Mountains and surrounding plains in Culberson County this afternoon. NMZ116-TXZ270-271-273-100100- /O.CAN.KMAF.FW.A.0002.210210T1800Z-210211T0100Z/ /O.CON.KMAF.FW.W.0002.000000T0000Z-210210T0100Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 208 PM CST Tue Feb 9 2021 /108 PM MST Tue Feb 9 2021/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE, AND HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND EASTERN CULBERSON COUNTY... The National Weather Service in Midland/Odessa has cancelled the Fire Weather Watch. * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...Afternoon through early this evening * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...4 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Feb 8, 10:17 PM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Feb 8, 10:17 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1017 PM CST Mon Feb 8 2021
DISCUSSION...
See 06Z Aviation Discussion below.
AVIATION...
Latest NAM run has gotten a little more aggressive in bringing a
cold front into the NE overnight, complete w/IFR cigs to boot.
This is markedly different than previous runs, but the HRRR is
hinting at this as well, and OBs to the NE of KMAF suggest models
are playing catch-up. We'll bring in some stratus and a little BR
to KMAF around 12Z, but keep things MVFR for now. Near the end of
the forecast period, IFR cigs look more likely as a warm front
surges in. Elsewhere, VFR conditions and modest return flow is
anticipated.
PREV DISCUSSION... /issued 227 PM CST Mon Feb 8 2021/
DISCUSSION...
The leading edge of the cold airmass has made it as far w as near
Gail-Westbrook with temperatures to the n front in the 50s this PM.
W of the front temps are in the 60s and 70s. Overnight cold air will
make an attempt to edge farther w and by 15Z Tue temps along the I-
20 corridor will be about 10 degrees cooler than 15Z this AM.
Pressure falls suggest that cold air will back out of Andrews-Gaines-
Midland counties during the afternoon setting up very warm and dry
conditions across much of the area. Meanwhile shallow low-level mstr
will make a return Wed AM with low clouds/fog just w of the front,
but behind the front in Scurry-Borden-Mitchell-Howard low clouds -DZ
FG are expected too and it could -FZDZ/FZFG? The cold air will then
start to make a stronger push Wed evening and by 12Z Thur it will
likely be just w of the Pecos River. The most favorable area for
FZDZ/FZFG or even -FZRA/-S will again be the ne 4 counties, but it
could be farther w especially if it is really there in the ne Wed
AM? High temps are likely to be much colder across the remainder of
the PB U30s-N50. Temp gradient will be tight and as such large temp
changes over short distances making the forecast a challenge.
Meanwhile a strong surface anticyclone ~ 1065MB INVOF of the Yukon
territory will continue to feed the frigid air se into the CONUS as
the 5h height pattern (mimicking the McFarland signature) exhibits a
loaded/ing anti-cyclonic fujiwara circulation. The e-w orientation
of the 5h trof in srn Canada is somewhat slow to pivot around and
thus an explanation as to why the frigid air is somewhat slow or
timid to arrive in MAF's area. However on Fri and certainly by Fri
evening it will Bogart its way in and not wanting to leave until
Tue. Recent model runs have been trending colder, even much colder!
The coldest temp observed at Midland Intl since 2011 is 5 degrees in
Feb 2011 and according to the latest probabilistic data there is a
21% probability that the Sun AM low temp could be 5 degrees and a
52% probability of a low of 13 degrees. Of course these numbers can
and will change over the next several days and some subtle
difference in models may have big impact. However the frigid air is
really up there in Canada (-53F this morning in the Yukon). With the
pattern described above there is enough evidence to recommend
beginning preparations for an extended cold spell. CIPS analog data
scores some past record cold days in 2011, even 1985, but these
analogs are compared to the GFS (coldest of the model data we have
seen) so there is a bit a cold bias. In addition there are
indications a shrtwv trof/s Sat-Mon that may generate light wintry
precip.
FIRE WEATHER...
Gusty westerly winds continue across the Guadalupe's and adjacent
plains with PM obs showing RH's between 5-10% for areas west of
the Pecos River. The ambient dry conditions with the elevated flow
has placed critical RFTI's on the order of 5-6 out in the Mtns
with adjacent plains elevated between 3-4. ERC cycle shows a dry
signature with percentiles ~50-60% in the mountains with plains
~70th percentile thanks to the significant fuel drying last few
weeks. The mountains do continue to carry a bit of moisture from
more precip compared to neighboring plains, so the probability of
significant fire is right on the borderline for RFW conditions.
However, considering the elevated winds >30kts already present for
GDP and bordering obs, the RFW is sufficient to cover for higher
than normal initial attack conditions. A similar setup is forecast
for the next few days as well, so a Fire Weather Watch will also
be issued for tomorrow, and perhaps Wednesday if guidance
continues to show a persistent signature of elevated westerlies,
critical RH's, and ERC's hovering between 50-70%.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 36 70 43 61 / 0 0 0 10
Carlsbad 39 77 43 75 / 0 0 0 0
Dryden 46 80 51 76 / 0 0 0 0
Fort Stockton 47 82 48 77 / 0 0 0 0
Guadalupe Pass 45 69 46 64 / 0 0 0 0
Hobbs 38 75 40 71 / 0 0 0 0
Marfa 31 76 34 72 / 0 0 0 0
Midland Intl Airport 40 77 48 74 / 0 0 0 0
Odessa 41 78 47 75 / 0 0 0 0
Wink 36 80 40 78 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Sacramento Foothills and Guadalupe Mountains.
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
44/24/44Hazardous weather outlook, Feb 9, 3:09 AM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 309 AM CST Tue Feb 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-100915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 309 AM CST Tue Feb 9 2021 /209 AM MST Tue Feb 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Critical fire weather conditions are possible this afternoon across the Guadalupe Mountains and adjacent plains. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical fire weather conditions will be possible in the Guadalupe Mountains again Wednesday afternoon. A Fire Weather Watch is in effect. Very cold temperatures are likely Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:09 AM CST | Red Flag Warning | MAF | Culberson | 16 hr |
| Feb 9, 9:48 AM CST | Freezing Fog Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more | 3 hr |
Nearby
Fire Weather Watches in New Mexico, 2021Fire Weather Watches in Texas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.